Texas, 2022

Drought in Texas, May 1 to 31, 2022

May 1 to 31, 2022 · NWS LUB · 24 events in 24 counties and zones

The month of May saw significant improvements in drought conditions for some areas with little change or other areas. Areas across the southern South Plains and extreme southwestern Texas Panhandle mostly remained in exceptional (D4) drought conditions.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The month of May saw significant improvements in drought conditions for some areas with little change or other areas. Areas across the southern South Plains and extreme southwestern Texas Panhandle mostly remained in exceptional (D4) drought conditions. The remainder of the area saw these significant improvements in drought conditions due to widespread rainfall. Much of the South Plains saw a two category reduction to severe (D2) drought while the Rolling Plains saw a one category reduction to extreme (D3) drought conditions.

Typically May weather was observed this year with numerous severe thunderstorm events with large hail, tornadoes, and heavy rainfall. The rainfall that came during May was the first significant precipitation in approximately nine months for the region. Several heavy rain events occurred during the month which is typically one of the wettest months on average. Areas that improved generally saw around 100 to 150 percent of normal precipitation. The areas which saw little to no reduction remained below 100 percent of normal. Outside of thunderstorms areas, winds were generally on the decrease which also resulted in a significant reduction in fire weather potential through the month. Also, contributing to the lower fire weather potential was a significant green-up of fuels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 5:51 PM CST, 6 hours 9 minutes earlier.

Area forecast discussion, Apr 30, 5:51 PM CST, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
651 PM CDT Sat Apr 30 2022

.AVIATION...
VFR and generally light winds will prevail this evening and tonight.
Winds will increase out of the southeast early Sunday morning with
a broken deck of low clouds expected to approach the region from
the south near sunrise. A period of MVFR ceilings is possible
through late morning at KLBB but confidence in the areal extent of
low cloud cover remains uncertain at this time. Mid-level
cloudiness will increase through the day at all sites with
strengthening southeast surface flow, and a few widely scattered
light showers will be possible through early afternoon as well.

Confidence is fairly high that convection will develop to the
west of the terminals on Sunday afternoon, moving eastward and
likely impacting the terminals Sunday evening. While this is just
beyond the scope of this TAF cycle, aviators should plan for
severe thunderstorms on Sunday evening. Very large hail along with
very strong and erratic winds will be possible at all terminals
late Sunday afternoon through Sunday night, with more specific
details on timing coming in subsequent TAF cycles. /DWK

&&

.PREV DISCUSSION... /issued 221 PM CDT Sat Apr 30 2022/

POTENTIALLY SIGNIFICANT SEVERE WEATHER EPISODE EXPECTED
TOMORROW...

SHORT TERM...
A low amplitude upper level high pressure ridge axis will transition
slowly east across the area tonight. Surface high pressure credited
for today's cooler temperatures will edge east and low level
southeast flow will develop. A quiet weather night will follow.

Sunday morning will see a warm frontal boundary to our south lifting
fairly quickly northward in response to deepening surface low
pressure along the lee-side of the southern Rockies as vigorous
upper level low pressure rolls through the Great Basin. Dry air will
quickly give way to improving dewpoints and also deepening moisture,
and also could lead to a smattering of light showers Sunday morning,
maybe even a rumble of thunder with the lift over the warm front.
This possible shower activity Sunday morning is unlikely to cause
significant rainfall or stabilizing enough to impact late afternoon
developments. Meanwhile, a surface dryline will develop pretty far
west, probably along the Mescalero ridge just east of the Pecos
River, then mix east during the afternoon. This dryline should
remain near or west of the New Mexico border through the day Sunday,
but also appears capable of serving as a focus for thunderstorm
development by early to mid Sunday afternoon.

Storm generation Sunday afternoon will be most likely near the
dryline, but also could occur as mixing develops in the now warm and
moist low level southeast sector lying across the area. In addition,
solutions indicate a mid and upper level speed maximum crossing the
Texas Panhandle and northern South Plains that should add extra lift
and further weaken the already weak low level capping inversion.
Anyway, solutions are in fair agreement on a risk for severe
thunderstorms, somewhere between isolated and scattered, developing
by mid or late Sunday afternoon mainly across the western South
Plains, then spreading northeast at around 30 knots towards the
central South Plains and southern Texas Panhandle. Instability is
expected to be fairly high, with 2000 to 2500 Joules per Kilogram
along with around 40 knots or more of bulk shear. So we agree with
the Day 2 SPC Severe Weather Outlook indicating a risk for very
large hail, damaging wind, and even a conditional tornado threat
owing to healthy looping hodographs on the Caprock that may spread
into the Rolling Plains as storms trend east and perhaps upscale.
See more below. RMcQueen

LONG TERM...
Severe convection is expected to be ongoing Sunday evening/night
across the Caprock and Rolling Plains with generally an eastward
motion regardless if movement is governed by advection or
propagation. The low-level jet (LLJ) will begin to strengthen by
sunset to near 35-45 kt while remaining backed to the southeast to
south-southeast, enlarging hodograph concavity across the South
Plains and Rolling Plains with 0-1-km and 0-3-km mean storm-relative
helicity values increasing to near ~150 J/kg and ~300 J/kg,
respectively. Locally 300+ J/kg of SRH in the 0-3-km layer will be
possible amidst an influx of high theta-e inflow-layer air as mean
mixing ratios increase to near 14 g/kg owing to the magnitude of
backed surface/low-level storm-relative wind vectors. During this
time, anvil-level storm-relative flow will begin to weaken and veer
as the high-level jet streak moves northeastward into the central
Great Plains, which will have effects against entrainment magnitudes
and enhance precipitation-loading within updrafts as ventilation is
reduced. With anvil-level storm-relative winds decreasing below 40
kt late Sunday, classic to hybrid-HP supercells with strong low- and
mid-level mesocyclones will be possible with a very high threat of
producing extremely large hail up to three inches in diameter (e.g.
baseball size or slightly larger) in addition to damaging downdrafts
between 70-80 mph. If discrete, right-moving propagation is fully
realized then the risk for tornadoes will increase across the
southern Texas Panhandle into the majority of the South and Rolling
Plains after sunset. Exact mesoscale details during this time
will be contingent on how the convective morphology earlier in
the day pans out; however, confidence is high with scattered,
severe convection and related significant-severe hazards
persisting after dark across most of the CWA. Convection should
begin to clear the Rolling Plains near or after midnight, with the
possibility of cold pool mergers and upscale growth into a
Mesoscale Convective System beforehand as the LLJ veers.

The core of the mid/upper-level trough is forecast to eject over the
central Great Plains by Monday morning, with the dryline rapidly
mixing eastward and out of the CWA. Vertical mixing heights will
ascend into the mid-levels; however, downward momentum transport
speeds will be offset as the bulk of the more-amplified mid-level
flow remains displaced far north of the CWA. Therefore, only breezy,
westerly winds between 15-25 mph with locally higher gusts are
expected on Monday with temperatures ranging in the upper 80s to
lower 90s from west-to-east. Critical fire weather conditions will
develop during the afternoon hours due to the combination of breezy
winds, hot temperatures, and very low relative humidity. A cold
front will move in from the north overnight Monday into Tuesday,
with much cooler temperatures to follow on Tuesday as highs peak
generally in the middle-upper 70s to perhaps the lower 80s across
the southwestern South Plains with benign weather as a low-amplitude
ridge moves over the central CONUS. Global NWP guidance remains in
agreement with a potent mid/upper-level cyclone rotating over the
Great Basin and central Rocky Mountains by mid-week, with the
possibility of a triple point developing in the west-central Great
Plains which will ultimately dictate the position of the dryline,
which remains nebulous at this time. Therefore, broad PoPs were
maintained across the CWA with shear vectors supporting supercell
wind profiles on Wednesday. Another weakening cold front is forecast
to move through the region by early Thursday as the mid/upper-level
cyclone moves towards the Upper Midwest, with low-amplitude ridging
building behind with benign weather heading into next weekend.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

30/05/09
Hazardous weather outlook, Apr 30, 5:58 PM CST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
658 PM CDT Sat Apr 30 2022

TXZ021>044-020000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
658 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The risk for severe thunderstorms will increase Sunday afternoon and
evening. A few severe thunderstorms are expected to form across the
western South Plains during the afternoon and then spread through
the eastern South Plains, southern Panhandle, and Rolling Plains by
Sunday evening. These thunderstorms will have the potential to
produce extremely large hail, damaging winds, and even a few
tornadoes. Locally heavy rainfall will also be possible.

Elevated to critical fire weather conditions are possible across the
region on Monday as hot, dry, and breezy weather returns to the
area.

Thunderstorms may return to portions of the area on Wednesday. Some
of these storms may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed on Sunday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Parmer

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Hall

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Childress

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Floyd

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Motley

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Cottle

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Cochran

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Hockley

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Crosby

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, King

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Yoakum

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Drought, Terry

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Lynn

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Garza

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Kent

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, Stonewall

When
May 1, 12:00 AM CST to May 31, 10:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Castro

When
May 1, 12:00 AM CST to May 31, 6:00 AM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Swisher

When
May 1, 12:00 AM CST to May 31, 6:00 AM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Briscoe

When
May 1, 12:00 AM CST to May 31, 6:00 AM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Bailey

When
May 1, 12:00 AM CST to May 31, 6:00 AM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Lamb

When
May 1, 12:00 AM CST to May 31, 6:00 AM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Hale

When
May 1, 12:00 AM CST to May 31, 6:00 AM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Lubbock

When
May 1, 12:00 AM CST to May 31, 6:00 AM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021362, 1021363, 1021364, 1021365, 1021366, 1021367, 1021368, 1021369, 1021370, 1021371, 1021372, 1021373, 1021374, 1021375, 1021376, 1021377, 1021378, 1021379, 1021380, 1021381, 1021382, 1021383, 1021384, 1021385.